Format

Send to

Choose Destination
Ann Pharmacother. 2002 May;36(5):824-6.

Colchicine-induced rhabdomyolysis.

Author information

1
Pharmacy Department, Trident Health System, 9330 Medical Plaza Dr., Charleston, SC 29406-9104, USA. Kellie.Boomershine@HCAHealthcare.com

Abstract

OBJECTIVE:

To report a case of rhabdomyolysis occurring during treatment with colchicine.

CASE SUMMARY:

A 44-year-old African American man was admitted to the hospital due to persistent diarrhea, vomiting, and diffuse weakness. Past medical history was significant for renal failure requiring peritoneal dialysis, gout, and a new skin lesion. Approximately 2 months prior to admission, he had been started on colchicine and allopurinol. Creatine kinase concentration on admission was >14 000 U/L. Liver function tests were elevated 5 times the upper limit of normal. Colchicine was discontinued on admission. Creatine kinase concentrations decreased significantly, and strength and ambulation improved throughout hospitalization.

DISCUSSION:

Colchicine was thought to be the causative factor for rhabdomyolysis in conjunction with chronic renal failure and elevated liver function tests. After discontinuation of colchicine, creatinine kinase concentrations declined and the patient's ability to walk improved. Limited case reports of colchicine-induced rhabdomyolysis have been published.

CONCLUSIONS:

Chronic renal failure in conjunction with elevated liver function tests appear to increase the possibility of colchicine-induced toxicity, specifically, rhabdomyolysis.

PMID:
11978160
DOI:
10.1345/aph.1A288
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center